Alert archive / Georgia / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Mar 18, 2016, 12:39 AM EDT for Effingham County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2016, 12:39 AM EDT (04:39 UTC)
- Expired
- Mar 18, 2016, 1:15 AM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
County Effingham County, GA
The radar
The Charleston,SC radar (KCLX), 40 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2608 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WWUS82 KCHS 180439
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1239 AM EDT FRI MAR 18 2016
GAZ101-SCZ047-180515-
EFFINGHAM GA-INLAND JASPER SC-
1239 AM EDT FRI MAR 18 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES UNTIL 115 AM EDT...
AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SPRINGFIELD...MOVING EAST AT 25 MPH.
HAZARD...UP TO PENNY SIZED HAIL.
IMPACT...MINOR DAMAGE TO PLANTS...TREES AND CROPS IS POSSIBLE.
DAMAGE TO WINDSHIELDS IS UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SPRINGFIELD...RINCON...HARDEEVILLE...STILLWELL AND EBENEZER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3228 8133 3237 8136 3247 8117 3231 8105
TIME...MOT...LOC 0438Z 248DEG 22KT 3234 8130
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Mar 17, 9:41 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 17, 9:41 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 941 PM EDT THU MAR 17 2016 .SYNOPSIS... A BACKDOOR COLD FRONT WILL PUSH INTO THE AREA TONIGHT WITH HIGH PRESSURE BRIEFLY BUILDING IN FROM THE NORTH ON FRIDAY. A WARM FRONT AND LOW PRESSURE SYSTEM WILL MOVE NORTH FRIDAY NIGHT THROUGH SATURDAY NIGHT...THEN HIGH PRESSURE RETURNS SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 18/01Z MESOANALYSIS PLACED A WARM FRONT ROUGHLY ALONG A DUBLIN GA- PORTAL GA-YEMASSEE SC-RAVENEL SC-WILD DUNES SC LINE. THE FRONT WILL CONTINUE TO MEANDER NORTH IN RESPONSE TO WEAK ISALLOBARIC FALLS NOTED OVER THE MIDLANDS AND NORTH CAROLINA PIEDMONT. MODELS ARE SIMILAR IN SHOWING THE FRONT BUCKLING AS FAR NORTH AS THE FAR SOUTHERN MIDLANDS AND CSRA ONLY TO PUSH BACK TO THE SOUTH EARLY FRIDAY AS HIGH PRESSURE BUILDS SOUTHEAST INTO THE UPSTATE. THE POSITION OF THE FRONT MAKES THE OVERNIGHT LOW TEMPERATURE FORECAST QUITE A CHALLENGE AS THE ULTIMATE TIMING AND POSITION OF THE BOUNDARY WILL DETERMINE HOW COOL AREAS WILL GET PRIOR TO 18/12Z. RECENT HIGH RESOLUTION MODEL RUNS NOW KEEP THE FRONT ROUGHLY WEST OF A PORTAL-YEMASSEE-CHARLESTON LINE THROUGH SUNRISE...KEEPING AREAS SOUTH OF THERE IN THE WARM SECTOR THROUGH THE NIGHT...BUT CONFIDENCE IN ITS ULTIMATE POSITION IS POOR TO FAIR AT BEST. LOW TEMPERATURES WILL ONLY BE RAISED ANOTHER 1-2 DEGREES ACROSS COASTAL SOUTH CAROLINA GIVEN THIS UNCERTAINTY...BUT THIS COULD PROVE CONSERVATIVE IF THE LATEST RAP AND H3R THERMAL FIELDS COME TO FRUITION. FURTHER ADJUSTMENTS WILL BE NEEDED OVERNIGHT. MODELS KEEP THE SUB-CLOUD LAYER RADAR DRY FOR MUCH OF THE NIGHT...DESPITE THE AREA BECOMING FURTHER ENTRENCHED IN THE WARM SECTOR. RAP/NAM/H3R POINT SOUNDINGS SHOW VERY LITTLE MOISTURE BELOW 400 HPA OR SO WHICH SHOULD KEEP MUCH OF THE AREA RAIN-FREE FOR THE NEXT SEVERAL HOURS IN THE ABSENCE OF ANY SIGNIFICANT FORCING MECHANISM. ISOLATED TO PERHAPS SCATTERED CONVECTION COULD DEVELOP AND/OR PROPAGATE IN FROM THE WEST LATER TONIGHT AND AFFECT MAINLY SOUTHEAST GEORGIA AS UPPER FORCING ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A SUBTROPICAL JET STREAK TRAVERSES NORTHERN FLORIDA AND SOUTHERN GEORGIA. THIS CORRIDOR OF ENHANCED LIFT IS ALREADY AIDING IN THE MAINTENANCE OF SHOWER/TSTM ACTIVITY OVER SOUTHERN/CENTRAL MISSISSIPPI...ALABAMA AND SOUTHWEST GEORGIA. 20-40 PERCENT POPS STILL LOOK REASONABLE WITH THE HIGHEST POPS CLUSTERED ROUGHLY ALONG/SOUTH OF MILLEN-STATESBORO-RICHMOND HILL LINE. FINALLY...AN ISOLATED STRONG TO SEVERE TSTM CAN NOT BE COMPLETELY RULED OUT LATER THIS EVENING AND OVERNIGHT...MAINLY ACROSS SOUTHEAST GEORGIA. MARGINALLY FAVORABLE DCAPE AROUND 500 J/KG WITH HCAPE AROUND 300 J/KG COULD SUPPORT AN INSTANCE OR TWO OF DAMAGING WINDS AND/OR LARGE HAIL. CONDITIONS DO NOT FAVOR ANY KIND OF ORGANIZED ACTIVITY THIS FAR EAST...BUT THE SEVERE RISK IS CERTAINLY NON-ZERO. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... FRIDAY...A RELATIVELY ZONAL FLOW WILL CONTINUE ON FRIDAY WITH WEAK SURFACE HIGH PRESSURE BRIEFLY WEDGING IN FROM THE NORTH. HOWEVER THE SURFACE FRONT WILL LIKELY REMAIN ACROSS SOUTHEAST GA AND THE ADJACENT COASTAL WATERS DURING THE DAY WITH A SIGNIFICANT MOISTURE GRADIENT ALONG IT. 1000-500 MB RELATIVE HUMIDITY WILL BE CONSIDERABLY LOWER OVER SOUTHERN SC VS SOUTHEAST GA ON FRIDAY THOUGH QUITE A BIT OF MID AND HIGH LEVEL CLOUDINESS WILL AFFECT ALL AREAS. ISENTROPIC ASCENT WILL BE WEAK BUT THERE SHOULD BE ENOUGH THETA-E ADVECTION ALONG THE FRONT TO PRODUCE SCATTERED SHOWERS OVER SOUTHEAST GA DURING THE DAY. CLOUDS AND WEAK COLD ADVECTION OVER MUCH OF THE AREA WILL LIMIT HIGH TEMPS TO AROUND 71 DEGREES. FRIDAY NIGHT...UPPER SHORTWAVE ENERGY BEGINS MOVING INTO THE AREA IN EARNEST FRIDAY NIGHT...WITH THE LOW-LEVEL FLOW BACKING AND LIFTING THE FRONT NORTH THROUGH THE AREA. PWATS INCREASE TO AROUND 1.50" ACROSS THE ENTIRE AREA BY LATE FRIDAY NIGHT. THERE IS FAIRLY GOOD MODEL AGREEMENT THAT A SURFACE LOW WILL LIFT NORTHEAST OUT OF THE GULF OF MEXICO AND INTO SOUTHWEST GA LATE FRIDAY NIGHT. RAIN CHANCES WILL INCREASE FRIDAY NIGHT ACROSS MUCH OF THE AREA. WE INCREASED POPS TO LIKELY IN MOST AREAS BY LATE FRIDAY NIGHT. SATURDAY...THE SURFACE LOW WILL LIFT NORTHEAST THROUGH SC/GA THOUGH THE EXACT TRACK IS STILL UNCERTAIN. THE CURRENT FORECAST HAS IT MOVING THROUGH SOUTHERN SC SATURDAY EVENING. LOW-LEVEL THETA-E ADVECTION WILL OVERSPREAD SOUTHEAST GA SATURDAY MORNING WITH DEWPOINTS RISING INTO THE LOW TO MID 60S. GUIDANCE IS INDICATING MODEST SURFACE-BASED CAPE UPWARDS OF 1000 J/KG ACROSS SOUTHEAST GA. HELICITY VALUES ARE NOT TERRIBLY IMPRESSIVE THOUGH BULK SHEAR WILL BE 30-40 KT AND MID-LEVEL LAPSE RATES WILL BE 6-6.5C/KM. WE ADDED THUNDERSTORMS TO THE FORECAST WITH HIGHEST COVERAGE OVER SOUTHEAST GA WHERE BETTER INSTABILITY IS ANTICIPATED. CANNOT COMPLETELY RULE OUT A STRONG OR SEVERE TSTM BUT THE EXTENSIVE CLOUD COVER IS EXPECTED TO LIMIT CAPE AND THUS SEVERE POTENTIAL. SATURDAY NIGHT..SIGNIFICANT COVERAGE OF SHOWERS AND TSTMS WILL CONTINUE SATURDAY NIGHT AS THE LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. PRECIP SHOULD TAPER OFF FROM THE WEST LATE AS THE SYSTEM PULLS AWAY FROM THE AREA. SUNDAY WILL PRIMARILY BE DRY WITH PARTIAL CLEARING DURING THE AFTERNOON. COLD ADVECTION WILL BE SOMEWHAT OFFSET BY DOWNSLOPE FLOW BUT HIGH TEMPS WILL STILL ONLY REACH THE LOWER 60S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE SHARP UPPER TROUGH AXIS WILL SWING EAST OF THE APPALACHIANS SUNDAY NIGHT AND EVENTUALLY OFF THE COAST BY EARLY MONDAY. NORTHWEST FLOW ALOFT WILL PREVAIL INTO TUESDAY...WITH LOW AMPLITUDE RIDGING THEREAFTER. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST ON MONDAY...DRIFTING OFF THE COAST TUESDAY INTO WEDNESDAY. THE AIRMASS LOOKS PRETTY DRY SO THE FORECAST IS RAIN FREE INTO MID WEEK. TEMPERATURES WILL START OFF BELOW NORMAL EARLY IN THE WEEK...WITH A QUICK MODERATING TREND TO ABOVE NORMAL BY MID WEEK. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... VFR. RISK FOR SHOWER/TSTM ACTIVITY WILL INCREASE AT MAINLY KSAV BY EARLY AFTERNOON FRIDAY. UNCERTAINTY IN BOTH TIMING AND COVERAGE PRECLUDES ANY MENTION THIS FAR OUT. EXTENDED AVIATION OUTLOOK...CHANCES FOR AT LEAST PERIODIC FLIGHT RESTRICTIONS IN FOG/STRATUS INCREASE SATURDAY THROUGH SUNDAY MORNING AS AN AREA OF LOW PRESSURE MOVE EAST AND NORTHEASTWARD ALONG THE COAST. && .MARINE... TONIGHT...WINDS AND SEAS WILL BEGIN TO BUILD LATE TONIGHT AS THE PRESSURE GRADIENT PINCHES MAINLY ALONG THE SOUTHERN SOUTH CAROLINA COAST IN THE WAKE OF A COLD FRONT DROPPING SOUTH. WINDS WILL GRADUALLY INCREASE FROM 10 KT OR LESS EARLY THIS EVENING TO AS MUCH AS 15 TO 20 KT EARLY FRIDAY MORNING. SEAS WILL INCREASE FROM 1 TO 2 FT THIS EVENING TO 3 TO 4 FEET BY SUNRISE FRIDAY. FRIDAY THROUGH TUESDAY...THE FRONT WILL REMAIN NEAR THE SOUTHERN WATERS ON FRIDAY BEFORE LIFTING BACK NORTH FRIDAY NIGHT. A SOUTHERLY FLOW EXPECTED FRIDAY NIGHT THROUGH SATURDAY NIGHT AS AN ACCOMPANYING SURFACE LOW LIFTS NORTHEAST THROUGH THE SOUTHEAST UNITED STATES. THE NEXT CHANCE FOR ADVISORY CONDITIONS WILL BE LATE SUNDAY INTO SUNDAY NIGHT BEHIND THE DEPARTING LOW AS COOL HIGH PRESSURE BUILDS FROM THE WEST. GUSTS TO 25 KT AND PERHAPS SOME 6 FT SEAS MAY AFFECT OUTER PORTIONS OF THE WATERS DURING THIS PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && ST
Hazardous weather outlook, Mar 17, 6:03 AM EDT, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 603 AM EDT THU MAR 17 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-181015- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 603 AM EDT THU MAR 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Mar 18, 12:38 AM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1238 AM EDT FRI MAR 18 2016
GAZ100-116-180515-
BULLOCH GA-INLAND BRYAN GA-
1238 AM EDT FRI MAR 18 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND BRYAN
COUNTIES UNTIL 115 AM EDT...
AT 1237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GROVELAND...OR 7 MILES NORTHWEST OF
PEMBROKE...MOVING EAST AT 25 MPH.
HAZARD...UP TO PENNY SIZED HAIL.
IMPACT...MINOR DAMAGE TO PLANTS...TREES AND CROPS IS POSSIBLE.
DAMAGE TO WINDSHIELDS IS UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PEMBROKE...BAY...STILSON...DENMARK...NEVILS AND GROVELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3214 8175 3226 8180 3237 8155 3220 8145
TIME...MOT...LOC 0437Z 250DEG 23KT 3220 8171Special weather statement, Mar 18, 12:39 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1239 AM EDT FRI MAR 18 2016
GAZ101-SCZ047-180515-
EFFINGHAM GA-INLAND JASPER SC-
1239 AM EDT FRI MAR 18 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES UNTIL 115 AM EDT...
AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SPRINGFIELD...MOVING EAST AT 25 MPH.
HAZARD...UP TO PENNY SIZED HAIL.
IMPACT...MINOR DAMAGE TO PLANTS...TREES AND CROPS IS POSSIBLE.
DAMAGE TO WINDSHIELDS IS UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SPRINGFIELD...RINCON...HARDEEVILLE...STILLWELL AND EBENEZER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3228 8133 3237 8136 3247 8117 3231 8105
TIME...MOT...LOC 0438Z 248DEG 22KT 3234 8130The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:10 AM EDT | Special Weather Statement | CHS | Jasper | 65 min |
| Mar 18, 2:44 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Mar 18, 12:38 AM EDT | Special Weather Statement | CHS | Bulloch | 37 min |
Nearby
Special Weather Statements in Georgia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.